Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Fort Worth, TX

March 28, 2000Hunt County, Rains County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 28, 2000, 8:48 PM CST for Hunt County, Rains County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 28, 2000, 8:48 PM CST (02:48 UTC)
Expired
Mar 28, 2000, 9:30 PM CST
In force
42 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hunt County, TX, Rains County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 138 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 9:00 PM CSTThunderstorm Wind 57 EPoint, TXOccurred in East Tawakoni.
Mar 28, 9:00 PM CSTHail 1Point, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 8:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2000-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2000-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 290249
SVRFTW
TXC231-379-290330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
848 PM CST TUE MAR 28 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNT COUNTY IN NORTH CENTRAL TEXAS
  RAINS COUNTY IN NORTHEAST TEXAS

* UNTIL 930 PM CST

* AT 848 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF WEST TAWAKONI...MOVING
  EAST AT 50 MPH.  DAMAGING WINDS AND ONE INCH DIAMETER HAIL ARE 
  LIKELY WITH THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE  SOUTHERN GREENVILLE AND
  EMORY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMORY AROUND 855 PM CST

LAT...LON 3311 9614 3287 9609 3281 9565 3297 9567
          3299 9586 3317 9586

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 5:13 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 28, 5:13 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CST TUE MAR 29 2000

AVIATION DISCUSSION...STG/SVR TSRA WILL BE AFFECTING THE DFW SITES
BY 0030Z. SOUTHEAST LOW LEVEL FLOW TO PREVAIL THROUGH 09Z...THEN
SHOULD BECOME NORTHWEST NEAR 13Z.

83

314 PM CST TUE MAR 28 2000

MAJOR SEVERE WEATHER SITUATION DEVELOPING FOR NORTH TEXAS OVER THE
NEXT 24 HOURS...ESPECIALLY THIS EVENING.  LI'S IN THE -8 TO -12 RANGE
WITH CAPES APPROACHING 3000 J/KG.  LARGE HAIL...DAMAGING DOWN BURST
WINDS AND SOME TORNADOES POSSIBLE FROM DRYLINE STORMS THIS EVENING
THROUGH ABOUT MIDNIGHT.  DRYLINE ALREADY BECOMING ACTIVE WITH LEFT
FRONT QUADRANT OF 250 MB SPEED MAX ALOFT AND INSTABILITY AXIS IN THE
AREA. APPROACHING SHORT WAVE AND DEVELOPING SURFACE LOW TO THE
NORTHWEST WILL TEAM UP WITH COLD FRONT ALONG THE RED RIVER AND
DRYLINE TO THE WEST.  THE LOW WILL TRACK SLOWLY EAST AND SOUTHEAST
WITH STRONG CONVERGENCE ALONG BOUNDARIES...AND OVERRUNNING FOR THE
NORTHEAST AREA. WILL ISSUE FLASH FLOOD WATCH FOR EXTREME NORTHEAST
OVERNIGHT AS ONE TO TWO INCHES POSSIBLE WITH GUIDANCE NEAR 1.5
INCHES.

STRONG TO SEVERE THUNDERSTORM SHOULD STILL BE ONGOING EARLY WEDNESDAY
BEFORE THE SURFACE AND UPPER LEVEL SYSTEMS MOVE OUT.  SURFACE HIGH
PRESSURE BUILDS SOUTHWARD WEDNESDAY NIGHT WITH COOLER TEMPERATURES.

DFW   60/73/51/70 7400    ACT   61/83/53/75 6300

.FTW...FLASH FLOOD WATCH NORTH AND EAST OF A BONHAM TO GREENVILLE TO
EMORY LINE TONIGHT.

...75...

In the hours before

Local storm report, Mar 28, 8:22 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
822 PM CST TUE MAR 28 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0450 PM    ST JO                     TX   0.75 INCH HAIL
03/28/00   MONTAGUE                       3/4" HAIL NW OF ST. JO
                                          REPORTED BY AMATEUR
                                          RADIO SPOTTER

0503 PM    3 E ST JO                 TX   1.75 INCH HAIL
03/28/00   MONTAGUE                       GOLF BALL SIZED HAIL 3
                                          MILES EAST OF ST. JO
                                          REPORTED BY MONTAGUE
                                          COUNTY SHERIFF'S
                                          OFFICE.

0515 PM    7 E MONTAGUE              TX   0.75 INCH HAIL
03/28/00   MONTAGUE                       3/4\" HAIL COVERING THE
                                          GROUND 7 MILES EAST OF
                                          MONTAGUE. REPORTED BY
                                          MONTAGUE COUNTY
                                          SHERIFF'S OFFICE.

0518 PM    3 W ST JO                 TX   1.75 INCH HAIL
03/28/00   MONTAGUE                       GOLF BALL SIZED HAIL 3
                                          MILES WEST OF ST. JO.
                                          REPORTED BY MONTAGUE
                                          COUNTY SHERIFF'S
                                          OFFICE.

0520 PM    10 E WEATHERFORD          TX   1.00 INCH HAIL
03/28/00   PARKER                         QUARTER SIZED HAIL
                                          NORTH OF THE WILLOW PARK
                                          ADDITION. REPORTED BY
                                          AMATEUR RADIO
                                          SPOTTERS.

0524 PM    ST JO                     TX   1.75 INCH HAIL
03/28/00   MONTAGUE                       GOLF BALL SIZED HAIL IN
                                          ST. JO. REPORTED BY
                                          MONTAGUE COUNTY
                                          SHERIFF'S OFFICE.

0524 PM    ST JO                     TX   TORNADO
03/28/00   MONTAGUE                       TORNADO NEAR ST. JO.
                                          REPORTED BY AMATEUR
                                          RADIO SPOTTERS.

0540 PM    MYRA                      TX   1.00 INCH HAIL
03/28/00   COOKE                          QUARTER SIZED HAIL JUST
                                          NORTH OF MYRA. REPORTED
                                          BY COOKE COUNTY EOC.

0545 PM    LAKESIDE                  TX   0.75 INCH HAIL
03/28/00   TARRANT                        DIME SIZE HAIL NEAR
                                          LAKESIDE. REPORTED BY
                                          AMATEUR RADIO
                                          SPOTTERS.

0546 PM    LAKESIDE                  TX   1.00 INCH HAIL
03/28/00   TARRANT                        QUARTER SIZED HAIL IN
                                          LAKESIDE. REPORTED BY
                                          AMATEUR RADIO
                                          SPOTTERS.

0555 PM    1 W LAKESIDE              TX   1.75 INCH HAIL
03/28/00   TARRANT                        GOLF BALL SIZED HAIL
                                          JUST WEST OF LAKESIDE.
                                          REPORTED BY AMATEUR
                                          RADIO SPOTTERS.

0556 PM    SPRINGTOWN                TX   0.75 INCH HAIL
03/28/00   PARKER                         DIME SIZED HAIL
                                          COVERING THE GROUND.
                                          REPORTED BY AMATEUR
                                          RADIO SPOTTERS.

0605 PM    (FTW)MEACHAM ARPT FT WORTH TX   1.75 INCH HAIL
03/28/00   TARRANT                        GOLF BALL SIZED HAIL
                                          JUST WEST OF MEACHAM
                                          AIRPORT. REPORTED BY
                                          AMATEUR RADIO
                                          SPOTTERS.

0605 PM    SAGINAW                   TX   1.75 INCH HAIL
03/28/00   TARRANT                        GOLF BALL SIZED HAIL IN
                                          SAGINAW. REPORTED BY
                                          AMATEUR RADIO
                                          SPOTTERS.

0605 PM    SAGINAW                   TX   1.00 INCH HAIL
03/28/00   TARRANT                        DIME TO QUARTER SIZE
                                          HAIL IN SAGINAW.
                                          REPORTED BY OFF DUTY
                                          WEATHER SERVICE
                                          EMPLOYEE.

0609 PM    4 NW (FTW)MEACHAM ARPT
           FT WORTH                  TX   2.75 INCH HAIL
03/28/00   TARRANT                        BASEBALL TO SOFTBALL
                                          SIZED HAIL NEAR MARINE
                                          CREEK EXPRESSWAY AND
                                          I-820. REPORTED BY
                                          AMATEUR RADIO
                                          SPOTTERS.
Local storm report, Mar 28, 8:25 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
825 PM CST TUE MAR 28 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0612 PM    AZLE                      TX   2.75 INCH HAIL
03/28/00   TARRANT                        BASEBALL TO SOFTBALL
                                          SIZED HAIL AT I-820 AND
                                          AZLE AVE. REPORTED BY
                                          AMATEUR RADIO
                                          SPOTTERS.

0615 PM    FORT WORTH                TX   1.75 INCH HAIL
03/28/00   TARRANT                        1" TO GOLF BALL SIZED
                                          HAIL AT WEATHER SERVICE
                                           OFFICE.

0622 PM    FORT WORTH                TX   TORNADO
03/28/00   TARRANT                        TORNADO ON GROUND AT
                                          WEST 7TH ST AND ARCH
                                          ADAM. REPORTED BY
                                          AMATEUR RADIO
                                          SPOTTERS.

0630 PM    FORT WORTH                TX   3.00 INCH HAIL
03/28/00   TARRANT                        3" HAIL AT BLUE MOUND ROAD
                                          AND I-820. REPORTED BY
                                          AMATEUR RADIO SPOTTERS.

0635 PM    GAINESVILLE               TX   1.00 INCH HAIL
03/28/00   COOKE                          1 INCH HAIL IN
                                          GAINESVILLE. REPORTED
                                          BY COOKE COUNTY EOC.

0645 PM    FORT WORTH                TX   TORNADO
03/28/00   TARRANT                        TORNADO ON GROUND EAST
                                          OF DOWNTOWN FORT WORTH
                                          EAST OF I-35. REPORTED
                                          BY AMATEUR RADIO
                                          SPOTTERS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:10 PM CSTSevere Thunderstorm WarningFWDBosque, Coryell65 min
Mar 28, 6:10 PM CSTTornado Warning EmergencyFWDTarrant35 min
Mar 28, 6:15 PM CSTSevere Thunderstorm WarningFWDEllis, Hill60 min
Mar 28, 6:17 PM CSTSevere Thunderstorm WarningFWDParker58 min
Mar 28, 6:25 PM CSTSevere Thunderstorm WarningFWDDallas50 min
Mar 28, 6:25 PM CSTTornado WarningFWDCooke35 min
Mar 28, 6:40 PM CSTTornado Warning EmergencyFWDTarrant35 min
Mar 28, 6:43 PM CSTFlash Flood WarningFWDTarrant3 hr
Mar 28, 6:43 PM CSTSevere Thunderstorm WarningFWDBell62 min
Mar 28, 6:53 PM CSTSevere Thunderstorm WarningFWDMcLennan67 min
Mar 28, 7:07 PM CSTTornado WarningFWDDallas38 min
Mar 28, 7:10 PM CSTFlash Flood WarningFWDDallas3 hr
Mar 28, 7:14 PM CSTSevere Thunderstorm WarningFWDEllis, Navarro46 min
Mar 28, 7:44 PM CSTTornado WarningFWDDallas, Ellis31 min
Mar 28, 7:45 PM CSTSevere Thunderstorm WarningFWDBell45 min
Mar 28, 7:47 PM CSTTornado WarningFWDNavarro28 min
Mar 28, 7:59 PM CSTSevere Thunderstorm WarningFWDHenderson46 min
Mar 28, 8:06 PM CSTSevere Thunderstorm WarningFWDKaufman39 min
Mar 28, 8:14 PM CSTTornado WarningFWDHenderson, Navarro46 min
Mar 28, 8:58 PM CSTSevere Thunderstorm WarningFWDHenderson62 min
Mar 28, 9:20 PM CSTSevere Thunderstorm WarningFWDAnderson40 min
Mar 28, 10:36 PM CSTSevere Thunderstorm WarningFWDGrayson39 min
Mar 28, 11:10 PM CSTSevere Thunderstorm WarningFWDFannin50 min
Mar 28, 11:37 PM CSTSevere Thunderstorm WarningFWDHunt38 min
Mar 29, 12:16 AM CSTSevere Thunderstorm WarningFWDHopkins44 min
Mar 29, 3:22 AM CSTSevere Thunderstorm WarningFWDBell38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.